Anti-seizure medication, Potiga, co-marketed by GlaxoSmithKline Plc and Valeant Pharmaceuticals, may lead to optical and skin problems, the U.S. Food and Drug Administration (FDA) has said.
Potiga, which was developed by Valeant, may cause skin to turn blue around the lips, fingers, and toes and may cause pigment changes in the retina, which may lead to vision loss, said Reuters. “All patients taking Potiga should have a baseline eye exam, followed by periodic eye exams,” the FDA said in a statement.
The agency said it is collaborating with Glaxo and Valeant and evaluating available data, but said it is not known if Potiga’s side effects are temporary or permanent, wrote Reuters. “It is not yet known whether the retinal pigment changes caused by Potiga lead to visual impairment, although several patients have been reported to have impaired visual acuity,” the FDA said.
The skin discoloration was observed after four years of Potiga treatment in most cases, but had appeared sooner than that in some patients, said the FDA. “The retinal abnormalities and skin discoloration … have been reported only in patients who were originally enrolled in Potiga clinical trials, and who have generally taken the drug for a long period of time,” the FDA said in a release just posted on its website, said Reuters.
Valeant could not be reached by Reuters for a comment; however, a Glaxo spokeswoman said the firm would revise Potiga’s prescribing information and would speak to the agency. “Late last year, GSK informed clinical trial investigators and regulators including the FDA of a new adverse drug reaction which is discoloration of nails, lips and skin and in response to this information,” Sarah Alspach said.
Potiga, which was approved in June 2011 for the treatment of petit mal seizures, the most common seizure in people with epilepsy, has two generic names, ezogabine in the U.S. and retigabine in the rest of the world. Retigabine was approved in the European Union in 2011 and is marketed under the brand Trobalt, Reuters explained. Epilepsy is a brain disorder involving excessive brain nerve cell activity.
We recently wrote about other anti-seizure medications linked to an increased risk of autism in the babies of women who took valproate during pregnancy. Valproate is used in the treatment of epilepsy; however, its use by pregnant women was associated with a significantly increased risk of their babies developing autism, according to a recent study that appears in the Journal of the American Medical Association. Valproate has also been linked to increased risks for congenital malformations and delayed cognitive development. Little information is available on valproate’s risks for other significant neuropsychiatric disorders, said the Global Times.
A prior Danish study revealed additional evidence that fetal exposure to Depakote, specifically its active ingredient, valproate, increases a baby’s risk of developing autism spectrum disorders (ASD) three-fold. Depakote, approved for the prevention of migraines, treating acute manic episodes in bipolar patients, and halting seizures in adults and children, has been associated with birth defects when taken by pregnant women.
Just prior, 26 women filed lawsuits claiming that the makers of Depakote illegally marketed the drug for off-label purposes and failed to warn of the side effects of the drug. Each of the women claimed they were prescribed and took Depakote just before getting pregnant or during the first trimester of their pregnancy and that the drug caused them to give birth to children with a wide array of severe, some life-threatening, birth defects.